Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 38, NWS Missoula, MT

August 31, 2008Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 3:49 PM MDT for Silver Bow County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 3:49 PM MDT (21:49 UTC)
Expired
Aug 31, 2008, 4:30 PM MDT
In force
41 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 168 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 312150
SVRMSO
MTC093-312230-
/O.NEW.KMSO.SV.W.0038.080831T2149Z-080831T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SILVER BOW COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 430 PM MDT.

* AT 346 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF DIVIDE TO
  11 MILES SOUTH OF DIVIDE...OR ALONG A LINE EXTENDING FROM 14 MILES
  SOUTHWEST OF BUTTE TO 27 MILES NORTH OF DILLON...AND WERE MOVING
  NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREGSON HOT SPRINGS AROUND 355 PM MDT...
  SILVER BOW AROUND 405 PM MDT...
  WALKERVILLE AND BUTTE AROUND 415 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4573 11249 4568 11253 4561 11270 4573 11276
      4579 11287 4603 11287 4605 11277 4612 11277
      4613 11269 4617 11265 4618 11250 4589 11239
      4584 11242 4576 11219 4573 11218
TIME...MOT...LOC 2149Z 233DEG 26KT 4589 11275 4560 11275

$$
2 follow-up statements
000 
WWUS55 KMSO 312208
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
407 PM MDT SUN AUG 31 2008

MTC093-312230-
/O.CON.KMSO.SV.W.0038.000000T0000Z-080831T2230Z/
SILVER BOW MT-
407 PM MDT SUN AUG 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SILVER BOW COUNTY...

* AT 404 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NISSLER TO
  MELROSE...OR ALONG A LINE EXTENDING FROM BUTTE TO 24 MILES SOUTH OF
  BUTTE...AND WERE MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUTTE...WALKERVILLE AND NEWCOMB AROUND 415 PM MDT...
  WALKERVILLE AND JANNEY AROUND 420 PM MDT.

LAT...LON 4573 11249 4568 11253 4561 11270 4573 11276
      4579 11287 4603 11287 4605 11277 4612 11277
      4613 11269 4617 11265 4618 11250 4589 11239
      4584 11242 4576 11219 4573 11218
TIME...MOT...LOC 2207Z 233DEG 26KT 4597 11260 4568 11260

$$
000 
WWUS55 KMSO 312221
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT SUN AUG 31 2008

MTC093-312231-
/O.EXP.KMSO.SV.W.0038.000000T0000Z-080831T2230Z/
SILVER BOW MT-
421 PM MDT SUN AUG 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SILVER BOW COUNTY EXPIRES AT
430 PM MDT...

LAT...LON 4573 11249 4568 11253 4561 11270 4573 11276
      4579 11287 4603 11287 4605 11277 4612 11277
      4613 11269 4617 11265 4618 11250 4589 11239
      4584 11242 4576 11219 4573 11218
TIME...MOT...LOC 2221Z 233DEG 26KT 2530 539 2544 527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:22 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 31, 3:22 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
322 PM MDT SUN AUG 31 2008

.DISCUSSION...A VERY ACTIVE AND UNSEASONABLY COLD WEATHER PATTERN
WILL HIGHLIGHT THE SHORT-TERM FORECAST TONIGHT AND MONDAY. A
COOL UPPER LEVEL TROUGH OF LOW PRESSURE WILL LOWER SNOW LEVELS
ACROSS THE NORTHERN ROCKIES TONIGHT AS WELL AS PROVIDE AMPLE
MOISTURE TO THE WEATHER MIX. STRONG MID-LEVEL FRONTOGENESIS WILL
PROVIDE THE LIFT AND ENHANCE THROUGH THE PRECIPITATION ALONG THE
CONTINENTAL DIVIDE TONIGHT...FOLLOWED BY THE DEVELOPMENT OF A MID-
LEVEL CIRCULATION WHICH WILL BE CENTERED OVER SOUTHWEST MONTANA
MONDAY. THE LOCATION OF THIS CIRCULATION FAVORS MODERATE TO
LOCALLY HEAVY PRECIPITATION FROM THE BOB MARSHALL WILDERNESS AREA
SOUTH THROUGH THE BUTTE REGION AS MOISTURE WRAPS AROUND THE
NORTHERN PERIPHERY OF THE CIRCULATION ON MONDAY. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED TO HIGHLIGHT ACCUMULATING SNOW OVER THE
HIGHER MOUNTAINS TONIGHT THROUGH MONDAY. CHANCES OF PRECIPITATION
WILL DECREASE THE FARTHER WEST AND NORTH YOU GO...AWAY FROM THE MAIN
ACTION IN WEST-CENTRAL MONTANA BOTH TONIGHT AND MONDAY.

MONDAY NIGHT AND TUESDAY...AS THE UPPER TROUGH EXITS TO THE EAST...
ITS INFLUENCE WILL DIMINISH. CHANCES OF PRECIPITATION WILL BE
DECREASING OVERNIGHT. A FLAT TRANSITORY RIDGE OF HIGH PRESSURE WILL
BE MOVING INTO THE REGION TUESDAY FOR DRY AND WARMER CONDITIONS.

A NORTHWESTERLY FLOW WILL DEVELOP OVER THE INTERMOUNTAIN WEST
WEDNESDAY AND CONTINUE INTO THE WEEKEND. THIS WILL CREATE AN ACTIVE
PATTERN WITH SMALL SHORTWAVES MOVING THROUGH THE FLOW. THE
STRONGEST WAVE WILL MOVE THROUGH ON WEDNESDAY. MODEL SOLUTIONS
HAVE CONTINUED TO INCREASE THE AMOUNT OF MOISTURE AVAILABLE TO
PRODUCE PRECIPITATION DURING THIS TIME FRAME SO EXPANDED COVERAGE OF
RAIN CHANCES FARTHER SOUTH. PRECIPITATION WILL DECREASE IN
COVERAGE OVER THE WEEKEND WITH MAINLY MOUNTAIN SHOWERS POSSIBLE.
TEMPERATURES WILL REMAIN COOL UNDER THE INFLUENCE OF CONTINUED
NORTHWESTERLY FLOW.

&&

.AVIATION...RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE
TO SLOWLY MOVE EASTWARD THROUGH THE EVENING. SOME THUNDERSTORMS
CONTAIN HAIL RANGING FROM PEA SIZE TO PENNY SIZE ACROSS LEMHI
COUNTY IDAHO AND SOUTHWEST MONTANA...IMPACTING TERMINALS KSMN AND
KBTM. PRECIPITATION WILL EXPAND IN COVERAGE TONIGHT THROUGH MONDAY
WITH LOCALLY HEAVY DOWNPOURS AND MOUNTAIN SNOW DOWN TO 6500 FEET
POSSIBLE. TERMINALS KMSO...KBTM AND KSMN WILL BE IMPACTED WITH
KGPI REMAINING FAIRLY DRY WITH HIGHER CEILINGS. MOUNTAIN
OBSCURATIONS WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM MDT MONDAY
     ABOVE 6500 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS-
     BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION-WEST
     GLACIER REGION.

ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....LOEFFELBEIN/DEROSA
AVIATION...DEROSA
Hazardous weather outlook, Aug 31, 4:31 AM MDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MDT SUN AUG 31 2008

IDZ006-010-MTZ002-006-007-043-312300-
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
431 AM MDT SUN AUG 31 2008 /331 AM PDT SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING TROUGH OF LOW PRESSURE WILL ENHANCE RAIN SHOWERS ALONG
THE CONTINENTAL DIVIDE AND OVER HIGHER TERRAIN. HEAVY DOWN POURS MAY
OCCUR AT TIMES. ISOLATED THUNDERSTORMS WILL OCCUR OVER SOUTHWEST
MONTANA AND LEMHI COUNTY. LOCALLY HEAVY RAIN AND SMALL HAIL MAY
ACCOMPANY STORMS TODAY INTO THE EVENING HOURS.

COLDER AIR WILL MOVE OVER THE AREA TONIGHT AS THE LOW PRESSURE
SYSTEM MOVES OVER IDAHO AND WESTERN MONTANA. SNOW LEVELS WILL BEGIN
TO LOWER BETWEEN 5500 AND 6500 FEET WITH LIGHT SNOW ACCUMULATIONS
DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL MOVE OVER IDAHO AND WESTERN MONTANA
MONDAY WITH SNOW LEVELS HOVERING BETWEEN 5500 TO 6500 FEET MONDAY
MORNING. LIGHT TO MODERATE SNOW AMOUNTS ARE POSSIBLE OVER HIGHER
TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED
FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND
COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 2:33 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SUN AUG 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 SW BUTTE              45.95N 112.60W
08/31/2008  E0.75 INCH       SILVER BOW         MT   TRAINED SPOTTER

            SPOTTER REPORTED 0.5 TO 0.75 INCH HAIL.

0207 PM     HAIL             BUTTE                   46.00N 112.53W
08/31/2008  E0.75 INCH       SILVER BOW         MT   LAW ENFORCEMENT

            POLICE OFFICER REPORTED PENNY SIZED HAIL.

&&

FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:48 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell42 min
Aug 31, 12:24 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell25 min
Aug 31, 3:53 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell41 min
Aug 31, 2:07 PM MDTSevere Thunderstorm WarningMSOPowell, Silver Bow8 min
Aug 31, 2:51 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more23 hr
Aug 31, 3:19 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell13 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.